With booster shots of mRNA vaccine now being proposed against COVID-19 in Australia, questions are being raised about the heart risk of multiple doses, particularly in younger male patients.
In the US, the FDA has authorised a third booster dose, to be administered at least six months after completion of the primary series for people over 18 who may be at risk of COVID-19.
The move prompted Dr Jeremy Faust, an emergency physician and Harvard Medical School instructor, to ask the Centers for Disease Control and Prevention (CDC) to reconsider its advice to reflect concerns arising from new data about the incidence of myocarditis among young males after a second shot of the Pfizer-Biontech vaccine.
Dr Faust argues that a third shot of vaccine could possibly do more harm than good among young men up to age 29, at least over the following six months.
In a letter to CDC Director Dr Rochelle Walensky, he urges the agency to update its risk-benefit framework by taking account of new data from Israel that indicates the myocarditis risk may be higher than the estimates of 13-26 per million among 16-29-year-olds used in the CDC’s analysis.
Dr Faust cited one study that found vaccine-linked myocarditis among Israeli males aged 16-29 after a second Pfizer dose was about 107 cases per million. Another Israeli study indicated myocarditis in 150 cases per million among males aged 25-29.
The studies, published in the NEJM, should be viewed together with evidence showing breakthrough COVID-19 infections among twice-vaccinated young men in New York tended to be rare and mild, he said.
“Taken together, the new data suggest that boosting males aged 18-29 can cause more hospitalisations due to myocarditis than would be prevented due to COVID-19 breakthrough illnesses,” his letter says.
In Australia, the TGA is “in advanced consideration” on an application for an additional third dose of Pfizer’s vaccine, with a program possibly starting in aged care within weeks, according to Federal minister for health Greg Hunt.
“We are expecting that there will be two parts to any advice in relation to the TGA and ATAGI (the Australian Technical Advisory Group on Immunisation), and that would be aged care – we want to commence that in the second week of November subject to advice that we have and subject to confirmation both from ATAGI and the TGA and the general population,” he said on 20 October.
Sydney cardiologist Professor Chris Semsarian told the limbic that the evidence is not yet sufficient to answer doctors’ questions about the use of booster vaccines regarding myocarditis risk and the possible impacts of vaccines on children.
“We don’t know much of the science behind this,” he said. “Whether there are differences between the vaccines is not very clear at this stage.”
Since evidence has emerged that COVID-19 vaccines tend to decline in efficacy over time, the cardiology community has considered booster programs inevitable, he added.
“The question is not if but when, and which one. Do you have the same one you had in the first place? The second question is when is the best time to do it.”
“And the third issue is about equity – global equity and even in Australia where some people have not got the first vaccine for whatever reason, including indigenous populations.”
The TGA says it is carefully monitoring and reviewing reports of suspected myocarditis and/or pericarditis following the Comirnaty (Pfizer) and Spikevax (Moderna) vaccines, particularly in younger age groups.
In its latest safety report, the TGA said that up to 17 October it had received 312 reports of suspected myocarditis alone or in combination with pericarditis, with 43 of these reports in adolescents (12-17 years-old). It had also received 836 reports of suspected pericarditis alone, with 47 of these reports in adolescents.
In the same period for Spikevax (Moderna), it received 5 reports of suspected myocarditis and 28 reports of suspected pericarditis.
Most of the patients with myocarditis experienced symptoms within 3 days of vaccination. Around half required admission to hospital for treatment in hospital and of those most were discharged within 4 days.
“Our analysis of cases likely to be myocarditis suggests reporting is more common in teenage boys after the second dose of the Pfizer vaccine (5.2 cases per 100,000 doses) compared to the rest of the general population after a first or second dose (0.8 per 100,000 doses). This has also been observed in other countries,” the TGA said.
A spokesperson for Pfizer said: “Decisions on program administration, such as use and timing of a booster dose, are a matter for the government.”
It said the ATAGI continued to emphasise the protective benefits of the mRNA vaccines far outweighed the rare risk of these side effects in all eligible age groups.